Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 128, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 1, 2012, 6:10 PM EDT for Clarendon County, South Carolina. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2012, 6:10 PM EDT (22:10 UTC)
- Expired
- Jul 1, 2012, 7:00 PM EDT
- In force
- 50 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Clarendon County, SC
The radar
The Columbia radar (KCAE), 89 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 6:11 PM EDT | TSTM WND GST 58 | 14 Wnw Saint Stephen, SC | A 58 MPH WIND GUST WAS MEASURED AT THE SANTEE DAM. |
| Jul 1, 6:30 PM EDT | TSTM WND DMG | 8 S Manning, SC | DISPATCH REPORTED TREES DOWN IN THE JORDAN AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 2:01 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5275 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 1026 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
570
WUUS52 KCAE 012210
SVRCAE
SCC027-012300-
/O.NEW.KCAE.SV.W.0128.120701T2210Z-120701T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
610 PM EDT SUN JUL 1 2012
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 700 PM EDT
* AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
NORTH OF SUMMERTON...OR 8 MILES WEST OF MANNING...AND MOVING
SOUTHEAST AT 15 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SUMMERTON AND MANNING
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SUNDAY EVENING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
&&
LAT...LON 3382 7991 3377 7999 3372 7997 3350 8009
3348 8014 3345 8013 3344 8015 3345 8039
3352 8046 3354 8045 3356 8049 3358 8051
3359 8050 3363 8054 3365 8053 3378 8029
3385 7989
TIME...MOT...LOC 2210Z 312DEG 13KT 3369 8033
$$
SJNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 4:14 PM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 1, 4:14 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
414 PM EDT SUN JUL 1 2012
.SYNOPSIS...
A STRONG UPPER-LEVEL RIDGE OVER THE REGION WILL WEAKEN AND SHIFT
TO OUR WEST MONDAY AND TUESDAY. A SLIGHT DECREASE IN TEMPERATURE
WILL OCCUR AS THE UPPER SYSTEM WEAKENS. THUNDERSTORMS MAINLY
ASSOCIATED WITH STRONG HEATING WILL BE WIDELY SCATTERED MAINLY
DURING THE AFTERNOONS AND EVENINGS.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
STRONG HEATING AND CONVERGENCE INTO THE LEE-SIDE TROUGH WAS
HELPING TO SUPPORT SCATTERED THUNDERSTORMS. INSTABILITY WAS STRONG
WITH CAPES OVER 4000 J/KG... K-INDEX IN THE MID/UPPER 40S... AND
LIS -15...TOTALS 64. SEVERE WIND AND HAIL WILL OCCUR WITH A FEW OF
THE THUNDERSTORMS. COVERAGE SHOULD DIMINISH THIS EVENING BECAUSE
OF THE LOSS OF HEATING...BUT CONTINUED INSTABILITY AND BOUNDARY
INTERACTION COULD SUPPORT THUNDERSTORMS OVERNIGHT...BUT EXPECT
VERY LITTLE COVERAGE.
A HEAT ADVISORY REMAINS IN EFFECT THROUGH 8 PM.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
CONTINUED HOT AND HUMID CONDITIONS EXPECTED EARLY THIS WEEK
ALTHOUGH THE TEMPERATURES WILL BE SLIGHTLY COOLER EACH DAY MOVING
THROUGH THE WEEK. UPPER RIDGE WILL RETROGRADE TO THE WEST MONDAY
THROUGH WEDNESDAY WITH NORTHWEST FLOW ALOFT. PRECIPITABLE WATER
VALUES WILL REMAIN HIGH ABOVE 1.5 INCHES AND INCREASE TO NEAR 2
INCHES BY LATE MONDAY. SEVERAL PIECES OF ENERGY MOVING THROUGH THE
NORTHWEST FLOW WILL INCREASE THE LIKELIHOOD OF CONVECTION MOVING
INTO THE AREA RIDING ALONG THE PERIPHERY OF THE UPPER RIDGE.
FORECAST SOUNDINGS AGAIN SHOW STRONG TO EXTREME INSTABILITY
ASSOCIATED WITH AN ANOMALOUS ELEVATED MIXED LAYER EAST OF THE
MOUNTAINS AND WILL SUPPORT STRONG TO SEVERE STORMS DURING THIS
PERIOD. SPC HAS THE AREA OUTLOOKED MONDAY AND LIKELY WILL BE FOR
TUESDAY. HAVE INCREASED POPS FOR THE AFTERNOON AND EVENING HOURS
MONDAY AND TUESDAY TO HIGHER CHANCE. MAX TEMPERATURES SHOULD BE
100 TO 104 MONDAY AND UPPER 90S TUE/WED WHILE OVERNIGHT LOWS WILL
BE IN THE 70S.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
A MORE UNSETTLED WEATHER PATTERN EXPECTED DURING THE EXTENDED
PERIOD BUT CONTINUED ABOVE NORMAL TEMPERATURES.
MEDIUM RANGE GUIDANCE IS COMING INTO REASONABLE AGREEMENT IN SHOWING
A LARGE AMPLIFYING UPPER RIDGE OVER THE CENTRAL PART OF THE COUNTRY
AND SOUTHERN CANADA ON WEDNESDAY...RESULTING IN A DOWNSTREAM TROUGH
ALONG THE EAST COAST. THURSDAY THROUGH SATURDAY...THE UPPER RIDGE
BUILDS ACROSS THE NORTHERN TIER STATES INTO THE NORTHEAST AND MID
ATLANTIC WHILE A WEAK UPPER TROUGH REMAINS STATIONARY ALONG THE
CAROLINAS INTO THE GULF COAST STATES.
PRECIPITABLE WATER VALUES DURING THIS PERIOD WILL BE INCREASING FROM
AROUND 1.75 INCHES ON WEDNESDAY TO AROUND OR EXCEEDING 2 INCHES BY
SATURDAY. WITH INCREASED MOISTURE AND SOME UPPER SUPPORT WEDNESDAY
INTO THURSDAY PLAN TO INCREASE POPS THESE DAYS TO HIGHER CHANCE
WHILE CONTINUING A DIURNAL TREND OF POPS FRIDAY AND SATURDAY.
TEMPERATURES THROUGH THE EXTENDED WILL GENERALLY REMAIN ABOVE NORMAL
AND COOL SLIGHTLY THROUGH THE END OF THE WEEK. MAX TEMPERATURES IN
THE MID TO UPPER 90S WED/THUR FALLING BACK TO THE LOWER TO MID 90S
BY FRI/SAT.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL OCCUR
LATE THIS AFTERNOON AND EVENING IN A MOIST AND VERY UNSTABLE
ATMOSPHERE. UPPER RIDGING WILL LIMIT COVERAGE. THUNDERSTORMS WERE
MAINLY NOT INCLUDED IN THE TERMINAL FORECASTS. STRONG WINDS AND
HAIL MAY OCCUR WITH ANY THUNDERSTORMS. EXPECT MVFR VISIBILITIES IN
FOG OR HAZE DURING THE EARLY MORNING HOURS.
EXTENDED AVIATION OUTLOOK...EXPECT ISOLATED TO SCATTERED DIURNAL
THUNDERSTORMS AS WELL AS AREAS OF LATE NIGHT AND EARLY MORNING
FOG/HAZE THROUGH FRIDAY.
&&
.CLIMATE...
RECORD HIGHS FOR COLUMBIA
SUN JULY 1ST....103 IN 1970
MON JULY 2ND....103 IN 1970
TUE JULY 3RD....103 IN 1970 ALL-TIME RECORD HIGH FOR COLUMBIA IS
NOW 109 DEGREES (NEW RECORD AS OF JUNE 29TH AND TIED ON JUNE
30TH)...
RECORD HIGHS FOR AUGUSTA
SUN JULY 1ST....102 IN 1990
MON JULY 2ND....101 IN 1945 AND 1931
TUE JULY 3RD....103 IN 1931 ALL-TIME RECORD HIGH FOR AUGUSTA IS
108 DEGREES...
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR SCZ015-016-018-
020>022-025>031-035>038-041.
GA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR GAZ040-063>065-
077.
&&Hazardous weather outlook, Jul 1, 4:52 PM EDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 452 PM EDT SUN JUL 1 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-022100- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 452 PM EDT SUN JUL 1 2012 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 445 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE OPPRESSIVE HEAT WILL CONTINUE MONDAY WITH HIGH TEMPERATURES OVER 100 DEGREES. AFTERNOON HEAT INDEX VALUES WILL BE AROUND 110 AND ANOTHER HEAT ADVISORY MAY BE NEEDED FOR MONDAY. TUESDAY THROUGH SATURDAY WILL NOT BE AS HOT WITH HIGH TEMPERATURES FINALLY DROPPING TO THE UPPER 90S. AFTERNOON HEAT INDEX VALUES ARE EXPECTED TO BE BELOW THE 110 THRESHOLD FOR A HEAT ADVISORY TUESDAY THROUGH THURSDAY. AGAIN BECAUSE OF THE HEAT MONDAY...THERE IS A POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS DEVELOPING IN THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Jul 1, 5:48 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
548 PM EDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG IRMO 34.09N 81.19W
07/01/2012 RICHLAND SC NWS EMPLOYEE
TREES AND POWERLINES DOWN IN IRMO ON LAKE MURRAY BLVD
&&
HCLocal storm report, Jul 1, 5:53 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
553 PM EDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM TSTM WND DMG LINCOLNTON 33.79N 82.48W
07/01/2012 LINCOLN GA LAW ENFORCEMENT
SHERIFF REPORTED TREES DOWN IN THE AREA.
&&
HCLocal storm report, Jul 1, 5:56 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
556 PM EDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG LEXINGTON 33.99N 81.23W
07/01/2012 LEXINGTON SC LAW ENFORCEMENT
TREE IN ROADWAY...PILGRIM CHURCH RD AND OFF N LAKE.
0530 PM TSTM WND DMG COLUMBIA 34.04N 80.89W
07/01/2012 RICHLAND SC LAW ENFORCEMENT
TREES DOWN IN ROADWAY ON BLUFF RD AND
PINEVIEW...MONTGOMERY RDS. TREES DOWN ON AMICKS FERRY RD.
TREES DOWN ON 155 NEWBERRY DR AN LYNCH RD. TREE IN
ROADWAY ON I-20 EAST BOUND AT 67 MILE MARKER.
&&
DSLocal storm report, Jul 1, 5:57 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
557 PM EDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL WEST COLUMBIA 33.99N 81.08W
07/01/2012 E2.00 INCH LEXINGTON SC PUBLIC
REPORT FROM GRAYDON COURT.
0445 PM HAIL 3 W WEST COLUMBIA 33.99N 81.13W
07/01/2012 E2.00 INCH LEXINGTON SC PUBLIC
REPORT FROM OLD BARNWELL ROAD.
&&
MJPLocal storm report, Jul 1, 6:04 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
604 PM EDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM HAIL 10 N EVANS 33.66N 82.16W
07/01/2012 E1.00 INCH MCCORMICK SC PUBLIC
PUBLIC REPORTED QUARTER SIZE HAIL NEAR MERIWETHER.
&&
HCLocal storm report, Jul 1, 6:07 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
607 PM EDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 8 NE MANNING 33.78N 80.12W
07/01/2012 CLARENDON SC LAW ENFORCEMENT
SHERIFF REPORTED MANY TREES DOWN IN THE NORTHERN PORTIONS
OF THE COUNTY.
&&
HCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 2:12 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lancaster | 48 min |
| Jul 1, 2:12 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 48 min |
| Jul 1, 2:51 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw | 54 min |
| Jul 1, 2:52 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 53 min |
| Jul 1, 2:55 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 50 min |
| Jul 1, 3:16 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Richland, Sumter | 59 min |
| Jul 1, 3:30 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 60 min |
| Jul 1, 3:42 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington, McCormick, Saluda | 63 min |
| Jul 1, 3:44 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Richland | 46 min |
| Jul 1, 3:49 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 56 min |
| Jul 1, 4:12 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Richland | 48 min |
| Jul 1, 4:27 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 48 min |
| Jul 1, 4:32 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lexington, Newberry, Richland, Sumter | 43 min |
| Jul 1, 4:41 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, Saluda | 49 min |
| Jul 1, 4:49 PM EDT | Areal Flood Advisory | CAE | Lexington, Richland | 3 hr |
| Jul 1, 4:58 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Newberry, Richland, Saluda, Sumter | 47 min |
| Jul 1, 5:02 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 43 min |
| Jul 1, 5:21 PM EDT | Flash Flood Warning | CAE | Richland | 87 min |
| Jul 1, 5:26 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Richland, Sumter | 49 min |
| Jul 1, 5:43 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 47 min |
| Jul 1, 5:45 PM EDT | Special Weather Statement | CAE | Lexington, Richland, Sumter | 60 min |
| Jul 1, 6:28 PM EDT | Severe Thunderstorm Warning | CAE | Saluda | 32 min |
| Jul 1, 6:58 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Clarendon, Orangeburg | 62 min |
| Jul 1, 7:04 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 26 min |
| Jul 1, 7:18 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 72 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.